Colorado, 2019

Hail in Colorado, August 24, 2019

August 24, 2019 · NWS PUB · 1 event in 1 county or zone

An isolated severe thunderstorm developed near the CO/NM boarder on the afternoon of August 24th. This storm straddled close to the boarder as it moved east-southeast during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An isolated severe thunderstorm developed near the CO/NM boarder on the afternoon of August 24th. This storm straddled close to the boarder as it moved east-southeast during the afternoon. A large hail report near the Las Animas/Baca County was relayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 24, 1:51 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 24, 1:51 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sat Aug 24 2019

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Aug 24 2019

Initial meteorological focus is on the potential for strong
to severe thunderstorms over the far southeastern Colorado
plains from later this afternoon into this evening, with
recent analysis indicating cape values 2000 to 3000+ J/Kg,
LI's of -4C to -6C and bulk shear values nearing 30 knots at times
over far southeastern Colorado locations.

In addition, latest GOES satellite imagery indicating developing
cu fields from Prowers county into western Baca and Las Animas
counties, therefore SPC marginal to slight risk of severe
thunderstorms over portions of Kiowa, Prowers and Baca counties
from later this afternoon into this evening remains feasible and
WFO Pueblo will monitor closely and issue warnings as warranted.

Elsewhere over southern Colorado, increased primarily high clouds
noted over the majority of the CWA today in combination with
generally above seasonal later August afternoon temperatures and
localized wind gusts around 40 mph at times, near locations such
as Leadville and Cottonwood Pass, allowing localized elevated fire
conditions to be noted

For this evening, will maintain isolated pops favoring Kiowa,
Prowers and Baca counties, including the potential for some
severe thunderstorms.

Then from later tonight into Sunday, expect dry conditions in
combination with above seasonal temperatures as upper ridging
builds into southern Colorado. Localized/elevated fire weather
conditions will also be noted at times, primarily during Sunday
afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Aug 24 2019

Sunday Night:

Dry conditions will continue throughout Saturday night and Monday
morning in response to the consistent northwesterly flow aloft. PWAT
values will be around will be around 0.3" over the mountains and
mountain valleys, so chilly overnight temperatures are expected. The
San Luis Valley will likely be lower than guidance suggests with low
temperatures in the the low 40s, Creede will likely be in the low
30s, Westcliffe in the upper 30s, the plains in the low to mid 60s,
the upper Arkansas River Valley in the mid to upper 50s, and the
mountains in the 30s to 40s.

Monday:

A cold front is still on track to develop over southern Colorado on
Monday morning. At this point in time the cold front should reach El
Paso County during the mid morning hours and reach the New Mexico
border by mid afternoon. The propagation speed seems to be slowing
down with model trends, so it is possible that the front stalls over
south-central Colorado. The ECMWF still indicates that weak showers
and thunderstorms will develop over the eastern mountains as the
front reaches them, whereas the GFS and the NAM continue to have a
dry passage. Since the PWAT values are so low over the mountains, I
anticipate the GFS and the NAM's solution to be the correct solution.

The cold front is expected to cool the temperatures by around 10F
compared to Sunday afternoon, but that be dependent on how fast the
front develops over Colorado and if the front doesn't stall over
south-central Colorado. For example, if the front stalls north of La
Junta, the high temperature will still be in the upper 90s instead
of the lower 90s. That outcome is just a thought exercise, since I
believe the front will make it across Colorado.

Tuesday:

The post frontal atmosphere will remain cooler and the winds will be
from the east-southeast, which is an orientation efficient for flow
up the mountains. Previous models runs have hinted at widespread
precipitation over the southern Sangre de Cristo mountains on
Tuesday afternoon, which would pose a flash flooding risk over the
Spring burn scar, but that outcome has been hasn't been consistent.
The more likely outcome will be an isolated thunderstorm over the
southern Sangres and Raton Mesa.

Wednesday:

The upper-level ridge begins to develop over the desert southwest,
which will allow (eventually) for a Pacific based moisture to advect
over western Colorado. As for Wednesday some isolated thunderstorms
are possible over the higher elevations, in particular the Sangre de
Cristo mountains. The La Junta cyclone will develop in the afternoon
hours, which will tighten up the moisture gradient over the eastern
plains, and with the northwesterly flow aloft ejecting shortwave
disturbances embedded in the upper level flow, some thunderstorms
are possible. Northwesterly flow aloft accompanied with low level
southerly flow will allow for plenty of wind shear, and the CAPE
values near the Kansas border is forecast to be around 1500 - 2000
J/kg, therefore the potential for severe weather thunderstorms are
possible. The rest of the region is forecast to be generally dry.

Thursday through Sunday:

Pacific based moisture will continue to propagate towards Colorado.
More numerous thunderstorms are anticipated over the mountains on
Thursday afternoon, but there are large discrepancies between the
GFS and the ECMWF. The ECMWF has generally dry outcome until
Saturday afternoon when a front develops over the region, but the
GFS has more frequent daytime mountain thunderstorms Thursday and
Friday, with the front developing over the region on Friday, instead
of Saturday. So the timing on with the frontal passage is uncertain,
but what appears to be certain is that when the front passes there
will be widespread precipitation over the mountains and the plains.
On Sunday, the models are in agreement that the ridge will
propagate north over Colorado, resulting in dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 250 PM MDT Sat Aug 24 2019

VFR conditions are expected to continue over the KALS, KCOS and
KPUB taf sites during the next 24 hours as upper ridging continues
to build over southern Colorado.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 24, 10:11 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sat Aug 24 2019

COZ058>089-093>099-251715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sat Aug 24 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms will be possible from this
afternoon into this evening across the far southeastern Colorado
plains, where low level moisture will be pooling along and east
of a developing dry line. The highest potential for strong to
severe thunderstorms will be across Baca, Prowers and Kiowa
Counties, where large hail up to the size of ping pong balls and
damaging winds around 70 mph will be possible.

Further west, warm, dry and breezy conditions will lead to
increasing fire danger this afternoon, especially over and near
the higher terrain of south central Colorado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm and dry weather will continue Sunday, and with strengthening
winds Sunday afternoon, fire danger will increase over much of
the area. Thunderstorm chances will return to the region beginning
Monday afternoon, and continuing through much of the week. The
main threats from any storms through this period will be lightning
and gusty winds, with a chance for locally heavy rainfall
developing toward the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the far southeastern
Colorado plains.

In the hours before

Special weather statement, Aug 24, 1:42 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT Sat Aug 24 2019

COZ099-242115-
Springfield Vicinity/Baca County CO-
242 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pritchett, or 19 miles southwest of Springfield,
moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pritchett, Vilas and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 10301 3736 10299 3740 10242 3701 10242
TIME...MOT...LOC 2041Z 273DEG 34KT 3724 10289

29
Special weather statement, Aug 24, 2:03 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Sat Aug 24 2019

COZ099-242130-
Springfield Vicinity/Baca County CO-
303 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pritchett, or 18 miles southwest of Springfield,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3716 10300 3734 10294 3734 10252 3701 10265
TIME...MOT...LOC 2103Z 282DEG 14KT 3723 10287

29
Special weather statement, Aug 24, 2:35 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
335 PM MDT Sat Aug 24 2019

COZ094-099-242215-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
335 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles south of Pritchett, or 23 miles southwest of
Springfield, moving east southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campo.

LAT...LON 3710 10323 3739 10305 3722 10232 3699 10248
      3700 10295
TIME...MOT...LOC 2135Z 287DEG 21KT 3714 10289

29
Special weather statement, Aug 24, 2:38 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
338 PM MDT Sat Aug 24 2019

COZ099-242215-
Springfield Vicinity/Baca County CO-
338 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 415 PM
MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Walsh, Vilas and Stonington.

LAT...LON 3733 10272 3755 10253 3741 10208 3710 10232
TIME...MOT...LOC 2138Z 303DEG 18KT 3740 10250

29

The radar

The Pueblo radar (KPUX), 177 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
August 24, 2:49 PM MST to 2:52 PM MST
Where
Baca County, 17.85 mi SSW of Pritchett
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -103.030

One inch hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851227.